Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 91, NWS Paducah, KY

May 13, 2000Carlisle County, Hickman County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 13, 2000, 12:04 AM CDT for Carlisle County, Hickman County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 13, 2000, 12:04 AM CDT (05:04 UTC)
Expired
May 13, 2000, 12:45 AM CDT
In force
41 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Carlisle County, KY, Hickman County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 8:15 PM CDTSevere Thunderstorm WatchSPC5 hr
May 12, 11:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1667 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

476 
WUUS53 KPAH 130505
SVRPAH
KYC039-105-130545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1204 AM CDT SAT MAY 13 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARLISLE COUNTY IN WESTERN KENTUCKY
  HICKMAN COUNTY IN WESTERN KENTUCKY

* UNTIL 1245 AM CDT

* AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF BARDWELL...OR ABOUT 11
  MILES WEST OF CLINTON...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...BEULAH...KIRBYTON.

STRONG WINDS AND LARGE HAIL ARE LIKELY. MOVE INTO A STURDY PLACE OF
SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3674 8919 3672 8891 3687 8884 3695 8899

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:55 PM CDT, 9 hours 9 minutes earlier.

Area forecast discussion, May 12, 2:55 PM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT FRI MAY 12 2000

MAIN FORECAST CHALLENGE CONTINUES TO BE TIMING OF PRECIPITATION.
AFTER THAT...THE WEEKEND WEATHER LOOKS FAIRLY STRAIGHTFORWARD.

LATEST 19Z SURFACE ANALYSIS DEPICTS LOW PRESSURE OVER THE GREAT
LAKES WITH A COLD FRONT STRETCHING SOUTHWEST INTO SOUTHWEST MISSOURI
AND OKLAHOMA. VISIBLE SATELLITE AND 88D LOOPS CLEARLY DEFINE THE
FRONT ALONG THIS LINE...WHERE THUNDERSTORMS ARE BEGINNING TO BREAK
OUT.

MORNING UPPER-AIR ANALYSIS DEPICTED AN H5 TROUGH OVER THE MIDDLE
UNITED STATES EXTENDING FROM A LOW OVER NORTH DAKOTA. AN H5 70 KNOT
JET MAX WAS ANALYZED OVER THE NORTHERN PLAINS AND UPPER MIDWEST...
WHILE AN H8 50 KNOT JET MAX STRETCHED ACROSS OKLAHOMA INTO SOUTHWEST
MISSOURI. PROMINENT AT ALL LEVELS UP THROUGH 500 MB WAS AN AXIS OF
WARM...DRY AIR SERVING TO CAP THUNDERSTORM DEVELOPMENT THIS MORNING
ACROSS THE FORECAST AREA...WITH A CLASSIC LOADED-GUN APPEARANCE ON
SOUNDINGS.

SURFACE-BASED INSTABILITY VALUES ALL POINT TOWARD AN INCREASINGLY
UNSTABLE ATMOSPHERE THROUGH THE EVENING HOURS...ESPECIALLY OVER
SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. IN FACT...MSAS SURFACE
COMPUTED LI/S ARE ALREADY -9 FROM CHICAGO TO ST. LOUIS INTO SOUTHERN
MISSOURI. THIS AXIS OF GREATER INSTABILITY IS EXPECTED TO SHIFT EAST
ACROSS THE FORECAST AREA TONIGHT RIGHT IN ADVANCE OF THE COLD FRONT.
EVEN THOUGH THE BEST DYNAMICS WILL BE TO OUR NORTH...THERMODYNAMICS
FAVOR THE POTENTIAL OF SEVERE STORMS TONIGHT...ESPECIALLY WHERE
SPC/S MODERATE RISK IS OUTLINED OVER PARTS OF SOUTHERN ILLINOIS AND
ADJACENT AREAS. WILL USE "LIKELY...MAINLY THIS EVENING" WORDING OVER
NORTHWEST 2/3 OF FORECAST AREA...WITH CHANCE POPS ALL NIGHT
ELSEWHERE. WILL ALSO MENTION POTENTIAL FOR SEVERE STORMS...STRESSING
GREATER POTENTIAL IN THE MODERATE RISK AREA.

AS FRONT DEPARTS FROM THE AREA ON SATURDAY...COULD BE SOME LINGERING
EARLY MORNING CLOUDS MAINLY SOUTHEAST OF THE OHIO RIVER...BUT
BELIEVE THAT MOST OF THE REGION WILL SEE PLENTY OF SUNSHINE AS HIGH
PRESSURE BUILDS IN. TEMPERATURES WILL LIKELY STRUGGLE THROUGH THE
70S ON SATURDAY IN STRONG NORTHWEST FLOW...SO WILL USE MIDDLE TO
UPPER 70S FROM NORTHWEST TO SOUTHEAST. REST OF WEEKEND LOOKS DRY
UNDER MOSTLY CLEAR SKIES. WILL GENERALLY TREND TOWARD WARMER FWC
NUMBERS DURING THE DAY AND COOLER FAN NUMBERS AT NIGHT. NEXT CHANCE
OF SHOWERS AND THUNDERSTORMS APPEARS TO BE TUESDAY AND WEDNESDAY IN
ADVANCE OF THE NEXT SYSTEM.

.PAH...NONE

PRESLEY

In the hours before

Local storm report, May 12, 9:55 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
955 PM CDT FRI MAY 12 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    GEFF                      IL   1.50 INCH HAIL
05/12/00   WAYNE                          REPORTED BY LAW
                                          ENFORCEMENT

CN
Special weather statement, May 12, 10:25 PM CDT, 1 hour 39 minutes before
ILZ085-088-089-130400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1025 PM CDT FRI MAY 12 2000

...STRONG STORMS DEVELOPING OVER UNION COUNTY ILLINOIS...

AT 1020 PM CDT...PADUCAH DOPPLER RADAR SHOWED STRONG THUNDERSTORMS
DEVELOPING OVER UNION COUNTY ILLINOIS. AS THESE STORMS PROGRESS TO
THE EAST-NORTHEAST AT 40 MPH...THEY HAVE THE POTENTIAL TO PRODUCE
WINDS IN EXCESS OF 45 MPH ALONG WITH HAIL OF ONE-HALF INCH IN
DIAMETER. SOME COMMUNITIES IN THE PATH OF THESE STORMS ARE MOUNT
PLEASANT...GOREVILLE...AND CREAL SPRINGS. RESIDENTS IN AND CLOSE TO
THESE TOWNS SHOULD CONTINUE TO MONITOR CONDITIONS CLOSELY SHOULD
SEVERE WEATHER THREATEN.

PRESLEY
Special weather statement, May 12, 10:37 PM CDT, 1 hour 27 minutes before
ILZ092-093-130415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1037 PM CDT FRI MAY 12 2000

...STRONG STORMS DEVELOPING OVER UNION COUNTY ILLINOIS...

AT 1035 PM CDT...PADUCAH DOPPLER RADAR SHOWED STRONG THUNDERSTORMS
DEVELOPING OVER NORTHERN ALEXANDER COUNTY ILLINOIS. AS THESE
STORMS PROGRESS TO THE EAST-NORTHEAST AT 40 MPH...THEY HAVE THE
POTENTIAL TO PRODUCE WINDS IN EXCESS OF 45 MPH ALONG WITH HAIL OVER
ONE-HALF INCH IN DIAMETER. SOME COMMUNITIES IN THE PATH OF THESE
STORMS ARE ELKO AND WETAUG. RESIDENTS IN AND CLOSE TO THESE
TOWNS SHOULD CONTINUE TO MONITOR CONDITIONS CLOSELY SHOULD SEVERE
WEATHER THREATEN.

PRESLEY
Special weather statement, May 12, 10:37 PM CDT, 1 hour 27 minutes before
ILZ092-093-130415-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
1037 PM CDT FRI MAY 12 2000

...STRONG STORMS DEVELOPING OVER ALEXANDER COUNTY ILLINOIS...

AT 1035 PM CDT...PADUCAH DOPPLER RADAR SHOWED STRONG THUNDERSTORMS
DEVELOPING OVER NORTHERN ALEXANDER COUNTY ILLINOIS. AS THESE
STORMS PROGRESS TO THE EAST-NORTHEAST AT 40 MPH...THEY HAVE THE
POTENTIAL TO PRODUCE WINDS IN EXCESS OF 45 MPH ALONG WITH HAIL OVER
ONE-HALF INCH IN DIAMETER. SOME COMMUNITIES IN THE PATH OF THESE
STORMS ARE ELKO AND WETAUG. RESIDENTS IN AND CLOSE TO THESE
TOWNS SHOULD CONTINUE TO MONITOR CONDITIONS CLOSELY SHOULD SEVERE
WEATHER THREATEN.

PRESLEY
Local storm report, May 12, 10:48 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1048 PM CDT FRI MAY 12 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1041 PM    TAMMS                     IL   .75 INCH HAIL
05/12/00   ALEXANDER

JSH
Special weather statement, May 12, 11:39 PM CDT, 25 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-130545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1139 PM CDT FRI MAY 12 2000

...SEVERE THUNDERSTORM WATCH NUMBER 285 IS IN EFFECT UNTIL 500 AM
FOR WESTERN KENTUCKY...EXTREME SOUTHEAST ILLINOIS...AND SOUTHWEST
INDIANA...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 500 AM FOR ALL COUNTIES IN SOUTHWEST INDIANA AND WEST
KENTUCKY. IN SOUTHERN ILLINOIS...THE COUNTIES INCLUDED IN WATCH
NUMBER 285 INCLUDE PULASKI...MASSAC...JOHNSON...POPE...HARDIN...
SALINE...GALLATIN AND WHITE.

THIS NEW WATCH...NUMBER 285...REPLACES SEVERE THUNDERSTORM WATCH
280...WHICH COVERED SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...
SOUTHWEST INDIANA...AND MOST OF WEST KENTUCKY. SEVERE THUNDERSTORM
WATCH NUMBER 280 IS NO LONGER IN EFFECT. COUNTIES NO LONGER UNDER A
SEVERE THUNDERSTORM WATCH INCLUDE ALL OF THOSE IN SOUTHEAST
MISSOURI AND THE FOLLOWING COUNTIES IN SOUTHERN ILLINOIS...
ALEXANDER...UNION...JACKSON...WILLIAMSON...PERRY...FRANKLIN...
HAMILTON...JEFFERSON...WAYNE...EDWARDS...AND WABASH.

SHORTLY BEFORE MIDNIGHT...WEATHER RADAR INDICATED THE STRONGEST
STORMS WERE FROM SOUTHWEST INDIANA DOWN THE OHIO RIVER TO THE
MISSOURI BOOTHEEL. GUSTY WINDS AND SMALL HAIL WERE LIKELY OCCURRING
WITH A FEW OF THESE STORMS. AS THESE STORMS MOVE EAST OVERNIGHT...
THERE IS A POTENTIAL FOR A FEW OF THESE STORMS TO BECOME SEVERE...
WITH DAMAGING WIND AND LARGE HAIL.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR STORMS TO PRODUCE LARGE HAIL AND DAMAGING WIND. GO
INDOORS AWAY FROM WINDOWS IF SEVERE STORMS ARE IMMINENT.

YORK

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.